Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 5, NWS Amarillo, TX

March 6, 201712 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this wind advisory at Mar 6, 2017, 4:10 AM CST for 12 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Mar 6, 2017, 9:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2017, 4:10 AM CST (10:10 UTC)
In effect from
Mar 6, 2017, 9:00 AM CST
Expired
Mar 6, 2017, 7:00 PM CST
In force
10 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Cimarron County, OK, Texas County, OK, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 79 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3377 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WWUS74 KAMA 061010
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
410 AM CST Mon Mar 6 2017

OKZ001-002-TXZ001>003-006-007-011-012-016-017-062300-
/O.UPG.KAMA.HW.A.0003.170306T1600Z-170307T0000Z/
/O.NEW.KAMA.WI.Y.0005.170306T1500Z-170306T2300Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Oldham-
Potter-Deaf Smith-Randall-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Spearman, Gruver, Hartley, Channing, Dumas, Vega, 
Amarillo, Hereford, and Canyon
410 AM CST Mon Mar 6 2017

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON...

The National Weather Service in Amarillo has issued a Wind
Advisory...which is in effect from 9 AM this morning to 5 PM CST
this afternoon. The High Wind Watch is no longer in effect.

* Timing...9 AM to 5 PM today.

* Winds...West 30 to 40 mph with gusts up to 55 mph.

* Impacts...Sudden wind gusts can cause drivers to lose control...
  especially in lightweight or high profile vehicles. Strong winds can
  cause blowing dust...reducing visibility... and cause flying 
  debris. Isolated power outages could be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

OKZ003-TXZ004-008-013-062300-
/O.NEW.KAMA.WI.Y.0005.170306T1500Z-170306T2300Z/
Beaver-Ochiltree-Hutchinson-Carson-
Including the cities of Beaver, Forgan, Perryton, Borger, 
Panhandle, and White Deer
410 AM CST Mon Mar 6 2017

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON...

The National Weather Service in Amarillo has issued a Wind
Advisory...which is in effect from 9 AM this morning to 5 PM CST
this afternoon.

* Timing...9 AM to 5 PM today.

* Winds...west 30 to 40 mph with gusts up to 55 mph.

* Impacts...Sudden wind gusts can cause drivers to lose control...
  especially in lightweight or high profile vehicles. Strong winds
  can cause blowing dust...reducing visibility... and cause flying
  debris. Isolated power outages could be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
3 follow-up statements
759 
WWUS74 KAMA 061810
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1210 PM CST Mon Mar 6 2017

OKZ001-002-TXZ001-002-006-070100-
/O.UPG.KAMA.WI.Y.0005.000000T0000Z-170306T2300Z/
/O.NEW.KAMA.HW.W.0003.170306T1810Z-170307T0100Z/
Cimarron-Texas-Dallam-Sherman-Hartley-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Hartley, and Channing
1210 PM CST Mon Mar 6 2017

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING...

The National Weather Service in Amarillo has issued a High Wind
Warning...which is in effect until 7 PM CST this evening. The
Wind Advisory is no longer in effect.

* Timing...now until 7 PM today.

* Winds...from the southwest and west at 35 to 45 mph with gusts
  near 55 to 60 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility...
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

OKZ003-TXZ003-004-007-008-011>013-016-017-070100-
/O.EXT.KAMA.WI.Y.0005.000000T0000Z-170307T0100Z/
Beaver-Hansford-Ochiltree-Moore-Hutchinson-Oldham-Potter-Carson-
Deaf Smith-Randall-
Including the cities of Beaver, Forgan, Spearman, Gruver, 
Perryton, Dumas, Borger, Vega, Amarillo, Panhandle, White Deer, 
Hereford, and Canyon
1210 PM CST Mon Mar 6 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CST THIS EVENING...

* Timing...now until 7 PM today.

* Winds...west 25 to 35 mph with gusts up to 55 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility... 
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Guerrero
199 
WWUS74 KAMA 062212
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
412 PM CST Mon Mar 6 2017

OKZ001-002-TXZ001-002-006-070100-
/O.CON.KAMA.HW.W.0003.000000T0000Z-170307T0100Z/
Cimarron-Texas-Dallam-Sherman-Hartley-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Hartley, and Channing
412 PM CST Mon Mar 6 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS
EVENING...

* Timing...now until 7 PM today.

* Winds...from the southwest and west at 35 to 45 mph with gusts
  near 55 to 60 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility... 
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

OKZ003-TXZ003-004-007-008-011>013-016-017-070100-
/O.CON.KAMA.WI.Y.0005.000000T0000Z-170307T0100Z/
Beaver-Hansford-Ochiltree-Moore-Hutchinson-Oldham-Potter-Carson-
Deaf Smith-Randall-
Including the cities of Beaver, Forgan, Spearman, Gruver, 
Perryton, Dumas, Borger, Vega, Amarillo, Panhandle, White Deer, 
Hereford, and Canyon
412 PM CST Mon Mar 6 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

* Timing...now until 7 PM today.

* Winds...west 25 to 35 mph with possible gusts up to 55 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility... 
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Guerrero
311 
WWUS74 KAMA 070048
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
648 PM CST Mon Mar 6 2017

OKZ001-002-TXZ001-002-006-070200-
/O.EXP.KAMA.HW.W.0003.000000T0000Z-170307T0100Z/
Cimarron-Texas-Dallam-Sherman-Hartley-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Hartley, and Channing
648 PM CST Mon Mar 6 2017

...HIGH WIND WARNING WILL EXPIRE AT 7 PM CST THIS EVENING...

The winds have diminished to less than 40 mph this evening and the
High Wind Warning will be allowed to expire at 7 PM CST this
evening.

$$

OKZ003-TXZ003-004-007-008-011>013-016-017-070200-
/O.EXP.KAMA.WI.Y.0005.000000T0000Z-170307T0100Z/
Beaver-Hansford-Ochiltree-Moore-Hutchinson-Oldham-Potter-Carson-
Deaf Smith-Randall-
Including the cities of Beaver, Forgan, Spearman, Gruver, 
Perryton, Dumas, Borger, Vega, Amarillo, Panhandle, White Deer, 
Hereford, and Canyon
648 PM CST Mon Mar 6 2017

...WIND ADVISORY WILL EXPIRE AT 7 PM CST THIS EVENING...

The winds have diminished to less than 35 mph early this evening
and therefore the Wind Advisory has been allowed to expire at 7 PM
CST this evening.

$$

Schneider

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Mar 5, 9:28 PM CST, 6 hours 42 minutes earlier.

Area forecast discussion, Mar 5, 9:28 PM CST, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
928 PM CST Sun Mar 5 2017

.AVIATION...

For the 06Z TAFs:

VFR conditions will prevail throughout the valid TAF period. Not
much has changed from the previous forecast except wind speeds
tonight shouldn't be as strong as the previous forecast. I got rid
of the gust component and have speeds around 15 knots through the
night. It is still going to be very windy tomorrow. That hasn't
changed. Speeds will begin to decrease after sunset and should be
15 knots or less by 03Z.

Guerrero

&&

.PREV DISCUSSION... /Issued 531 PM CST Sun Mar 5 2017/

AVIATION...

For the 00Z TAFs:

VFR conditions will prevail at the terminals throughout the valid
TAF period. The main concern is going to be the wind speeds. We
will stay breezy all night and then it becomes very windy tomorrow
as early as late morning. The afternoon is going to be very windy
with gusts approaching 50 knots. KDHT could have stronger gusts
over 50 knots. There is a High Wind Watch out for tomorrow which
includes all three TAF sites. KAMA will likely need an Aviation
Weather Warning for gusts of 40 knots or greater.

Guerrero

PREV DISCUSSION... /Issued 250 PM CST Sun Mar 5 2017/

DISCUSSION...
Critical to extremely critical fire weather conditions tomorrow will
be the main weather highlight for the forecast period with strong
westerly to southwesterly winds.

Fire weather conditions are possible across the northwestern
Panhandles this afternoon with gusty winds along with low RH
values. Otherwise, temperatures are expected to reach the lower
80s across many areas today as illustrated by the 12Z upper air
data out of KAMA with good mixing establishing these well above
average temperatures for early March. Winds today will peak this
afternoon around 20-25 kts with gusts over 30 kts at times under
mostly clear skies. As we go into the day tomorrow, 05/12Z model
and probabilistic data are in good agreement showing a deep upper
level trough moving across the northern Great Plains. This will
help develop a lee cyclone in eastern CO/NM which will really
compact the 850-700 isobars across the region. As a result, very
strong winds are expected, especially across the western
Panhandles where winds could gust over 50 kts. The fire weather
risks tomorrow will be elaborated further in the fire weather
discussion below. The strong winds will subside after the cold
front works its way through the Panhandles from northwest to
southeast. The timing of the cold front entering the Panhandles
region between the hi-res models is still not exact, but it should
start sometime between Monday afternoon/evening across the far
northwestern areas and move its way through the southeast TX
Panhandle exiting the region by early Monday morning. High
temperatures tomorrow are just above the average guidance due to
the downsloping flow from the west with high ranging from the 60s
in the northwest Panhandles to mid 80s in the southeast TX
Panhandle.

In the wake of the cold front, northwest flow will bring
temperatures closer to average as we go into the day on Tuesday.
However, this will be short lived as mid level flow will return to
a zonal pattern bringing in some warmer temperatures once again.
General long term model consensus continue to show a dry period
across the region. Some of the long range outputs tries to bring
in some moisture for the far eastern Panhandles as we get into the
day on Thursday, but chances remain very low at this time.
Wednesday through the end of the week will keep temperature above
normal.

Meccariello

FIRE WEATHER...
Critical fire weather conditions are expected in the northwestern
Panhandles through this afternoon. Current observations in the
impacted areas for today shows peak winds gusts around 35 kts with
RH values in the lower teens. RH values are expected to recover as
we go into the evening hours with winds diminishing below 20 kts.

Critical fire weather conditions across all of the Panhandles to
extremely critical fire weather conditions across the western
Panhandles is expected during the day on Monday. A dryline will
set up and winds will be quite strong across the central/western
OK Panhandle and western TX Panhandle with winds between 30-40 kts
with gusts over 50 kts possible in these areas west of the
dryline with mostly clear skies and deep mixing. Min RH values
during the day on Monday will be as low as 8% to 11%. Max upper
level jet streak winds are just to our north across SW Kansas
which may limit some upper level divergence over the region. In-
conjunction, 850 mb thermal ridge has its peak crest over the
eastern TX Panhandle in the morning hours on Monday and ahead of
the cold front will compress into parts of north Texas as we go
into the afternoon which should decrease fire weather conditions
quickly as we go into the early evening hours. Overall Max RFTI
values will be 7 and some areas reaching 8. The focus for the
highest threat for extremely critical fire weather conditions will
be in the early afternoon hours on Monday.

Once the cold front enters the region Monday evening, fire weather
conditions should greatly diminish. Once we go from Tuesday
through the remainder of the week, critical fire weather
conditions are not expected. However, some patchy elevated fire
weather conditions are possible for the western Panhandles toward
the end of the week.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 11 AM to 8 PM CST Monday for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
     Potter...Randall...Roberts...Sherman...Wheeler.

     High Wind Watch from Monday morning through Monday afternoon for
     the following zones: Dallam...Deaf Smith...Hansford...
     Hartley...Moore...Oldham...Potter...Randall...Sherman.

OK...Red Flag Warning from 11 AM to 8 PM CST Monday for the following
     zones: Beaver...Cimarron...Texas.

     High Wind Watch from Monday morning through Monday afternoon for
     the following zones: Cimarron...Texas.

&&
Hazardous weather outlook, Mar 5, 7:55 PM CST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
755 PM CST Sun Mar 5 2017

OKZ001>003-TXZ001>020-061400-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
755 PM CST Sun Mar 5 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Critical to extremely critical fire weather conditions are
expected on Monday across all of the Panhandles. A High Wind
Watch is in effect for the western Texas Panhandle along with the
western and central Oklahoma Panhandle from Monday morning
through Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 12:10 PM CSTHigh Wind WarningAMADallam, Hartley, Sherman7 hr

Nearby

Wind Advisories in Texas, 2017Wind Advisories in Oklahoma, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.